Posterior circulation ischaemic strokeBMJ 2014; 348 doi: https://doi.org/10.1136/bmj.g3175 (Published 19 May 2014) Cite this as: BMJ 2014;348:g3175
All rapid responses
This review is timely for work in primary care. Unfortunately I had to review google images for exactly where the basilar artery was however, since it was not named by the authors in Fig 1., and their quoted international BP guideline has the systolic and diastolic targets upside down, P32.
Competing interests: No competing interests
I read this CME article with interest and given the breadth of BMJ readership, felt it important to discuss a number of issues further. The authors explain the critical features of posterior circulation stroke, and how they compare to the symptoms of anterior circulation stroke. They state the importance of clarifying what the patient means when they describe 'dizziness' - vertigo, ataxia or pre-syncopal symptoms all have very different connotations. However, despite the comparison table of anterior versus posterior circulation stroke containing a significant number of visual and ophthalmic features, they make no mention of the importance of clarifying what a patient means when they report altered vision in the history of the presenting complaint.
To some patients, an alteration of the right side of the binocular visual field (the visual field as used in everyday life with both eyes open) is interpreted as a problem with the right eye alone. If true, this implies a problem with the anterior circulation, such as amaurosis fugax or central retinal artery occlusion, suggesting further examination of the heart, aorta and carotids may be required in order to prevent more serious consequences. However, to other patients, the alteration of their binocular field is caused by overlapping homonymous hemianopic field deficits, implying a posterior circulation problem. Clarifying the nature of these visual symptoms through focussed questioning and confrontation visual field testing can very quickly narrow down the territory in which the patient's problem resides, and corroborative evidence in the form of ataxic or labyrinthine symptoms can be sought. It is not uncommon to see patients presenting to A+E with 'altered vision' - a seemingly innocuous problem from the patient's perspective - only to find they actually have an acute homonymous hemianopia, and on further questioning find they have associated cerebellar and labyrinthine symptoms, as well as cardiovascular risk factors. These patients very quickly go from being 'altered vision', to 'posterior circulation stroke until proven otherwise', a much more serious proposition.
Furthermore, although perhaps beyond the scope of the article itself, they mention the presence of Horner's Syndrome (Ptosis, Miosis and Anhydrosis) as a feature of anterior circulation stroke. One of the barriers to regular pharmacological testing of a Horner's Syndrome pupil is the requirement for cocaine eyedrops. As a controlled drug, the cocaine is often not readily available and requires special storage and record-keeping measures, but helps confirm the diagnosis by preventing the reuptake of noradrenaline in the synaptic cleft. This causes a normal pupil to dilate, but because noradrenaline cannot be released from the dysfunctional nerve, there is no noradrenaline in the synaptic cleft of a Horner's pupil for the cocaine to act upon, so the abnormal pupil remains miosed.
However, the North American Neuro-Ophthalmology Society advocates the use of Apraclonidine instead of cocaine, after a number of papers report it's successful use in the diagnosis of Horner's Syndrome. Apraclonidine is not a controlled drug and therefore does not require special storage and record-keeping measures. It is often used in the acute, and to a lesser extent chronic, management of high pressure conditions of the eye such as glaucoma, meaning it is readily available. As a weak alpha-1 agonist, it causes an exaggerated response in the Horner's eye due to denervation hypersensitivity. The loss of post-synaptic stimulation caused by the Horner's Syndrome induces an increase in the number of post-synaptic receptors, leading to an enhanced response to the Apraclonidine. About 45-60 minutes after instillation of one drop of Apraclonidine 1% to both eyes, there is reversal of the anisocoria with an improvement of the ptosis, thereby confirming the diagnosis of Horner's Syndrome. The ready availability, and non-controlled nature of Apraclonidine may facilitate the earlier testing and confirmation of Horner's syndrome by non-ophthalmologists allowing for more rapid investigation, diagnosis and timely management.
Competing interests: No competing interests